Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 229, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 16, 2001, 4:36 PM EDT for Lycoming County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2001, 4:36 PM EDT (20:36 UTC)
- Expired
- Oct 16, 2001, 5:00 PM EDT
- In force
- 24 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lycoming County, PA
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854
WUUS51 KCTP 162036
SVRCTP
PAC081-162100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE OCT 16 2001
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYCOMING COUNTY IN PENNSYLVANIA
* UNTIL 500 PM EDT.
* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF BARBOURS TO 8
MILES SOUTHWEST OF MUNCY...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HUGHESVILLE AT 445 PM.
LAIRDSVILLE AT 455 PM.
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.
$$
LAT...LON 4143 7683 4129 7684 4113 7688 4118 7654
4127 7651 4134 7663
LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:15 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 16, 3:15 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT TUE OCT 16 2001 SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR COUNTY. STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS. THE LINE REACHED THE OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED ON THE ROOF. SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE SURGING IN BEHIND THE FRONT. UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY THE LATE EVENING. TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL HIGHLANDS. WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE. WINDS WILL REMAIN STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG W/NW JET THIS EVENING. GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME SPOTS. SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY MORNING. WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA. AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL HIGHLANDS. THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE SW. THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE WEEKEND. NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN TUE/WED OF NEXT WEEK. EXTENDED TEMPS MODERATE TO NEAR SEASONAL LEVELS. .CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL HIGHLANDS AND NW MOUNTAINS. RXR/ROGOWSKI
In the hours before
Special weather statement, Oct 16, 2:04 PM EDT, 2 hours 32 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 204 PM EDT TUE OCT 16 2001 ...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON... A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE AFTERNOON HOURS. EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS FROM THE WEST AT SPEEDS OF 45 TO 55 MPH. THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345 PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415 PM AND 5 PM. STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY DIFFICULT AS THE COLD FRONT PASSES. AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:07 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 53 min |
| Oct 16, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 49 min |
| Oct 16, 4:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 28 min |
| Oct 16, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Sullivan | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.